Talk

Advanced search

Antidepressant use in teenagers

(20 Posts)
Peebles1 Wed 09-Dec-15 18:08:27

Anyone have any positive experience of this? DD, 17yrs, has been offered low dose antidepressants to help her mood and hopefully result in less panic attacks. She's tried a bit of therapy but doesn't engage much. I know all the horror stories re: side effects and am feeling a bit cynical and low about it - will she get off them, will they do more harm than good etc. But obviously they're widely used for a good reason and I wondered what others thought? Any words of wisdom would be appreciated!

3catsandcounting Wed 09-Dec-15 23:37:18

Yes! DD18 has been on 50mg of Sertraline for the past 4 months, and the difference in her is amazing.

She suffered with low moods, panic, school/college refusal, isolating herself, anger outbursts, and putting herself in dangerous situations.

Along with the medication, she's also going to CBT sessions, but as with your DD, she struggles to engage.

She does remember to take her medication every day, which I think, goes to show how much she believes in it. The only low mood and anger are now limited to PMT.

3catsandcounting Wed 09-Dec-15 23:41:51

Oh sorry, to answer your question properly, she has had no side-effects other than feeling a little more tired for the first few days.

Peebles1 Thu 10-Dec-15 05:50:11

Thanks 3cats that's really encouraging news. Her symptoms sound very similar to my DD. really glad things have improved so much for your DD - fingers crossed mine finds the same!

3catsandcounting Thu 10-Dec-15 10:04:23

Good luck Peebles** - keep us updated. thanks

pasanda Thu 10-Dec-15 11:58:23

Yes too!!

My ds took an over dose 3 days after his 14th birthday, after about 6 months of self harming. After starting 20mg of Fluoxetine, we had to watch him closely for the first 2-3 weeks as they can increase suicidal thoughts in some teens (but tbh we were watching him like a hawk anyway and he was never left alone for a good few months afterwards). But dead on the dot of 2 weeks into taking the meds he felt as if a black cloud had lifted from him and over the next few months, he began to feel better and better smile

He still has occasional down times when in the past he might have self harmed (or even worse) but now he sort of goes into himself, knows they are only temporary - 2 hours to an afternoon say - and rides them out. In the past he would probably of self harmed.

The change in him was incredible and I am so, so pleased he was prescribed them. He is due to start coming off them in February (started them in May) and I am worried, but fingers crossed! He also has weekly psychotherapy which helps him enormously and which he thankfully fully engages with. (costs an arm and a leg mind!)

weegiemum Thu 10-Dec-15 12:03:08

My dd1 is 15 and has been taking fluoxetine for 6 months. It's drastically reduced her self harming and she's back to "herself", making plans with friends, enjoying family life etc. huge respect to the CAMHS psychiatrist who put her on it. We're looking at cutting down and coming off in the summer time, but for now I'm just delighted that I've got my lovely girl back!

Meloncoley2 Thu 10-Dec-15 20:25:47

Yep, another positive story here. ADs have helped my DD in a way I couldn't have imagined. She is so much more cheerful, positive and engaged with life now rather than the deeply unhappy person she was previously. Like you I was reticent to start with, but now I see the real difference.

Peebles1 Thu 10-Dec-15 21:58:36

Thanks for all your messages. Things aren't going great - she's on Citalopram and having horrid side effects. But it's only day 2 so she's going to persevere. Hopefully things will improve as they did for all of you.

3catsandcounting Sat 12-Dec-15 20:37:36

Things any better Peebles?

Peebles1 Sun 13-Dec-15 01:40:20

Yes thanks, 3cats - the side effects are still there but lessening, so hopefully the trend will continue. She's mostly just sleepy and a bit off her food now. I'll let you know. Thanks for the support.

3catsandcounting Sun 13-Dec-15 11:42:32

Ah, good news; I'm sure it'll just get better and the benefits will start to show. Stick with it, DD!

Salene Sun 13-Dec-15 11:46:41

In main land Europe the prescribe St. John's wort as a anti depressants to teens and young adults

It's meant to be as effective as Prozac but without the side effects

My nephew was suicidle at 21 and he went on St. John's wort and within a few months he was his happy go lucky self and has never looked back

It's worth considering

Savagebeauty Sun 13-Dec-15 11:50:59

Great results from sertraline for dd 19. Slight weight gain though but pros outweigh that

Maryz Sun 13-Dec-15 11:58:15

Message withdrawn at poster's request.

Heartshapedbox12 Sun 13-Dec-15 15:00:29

I'm 16 and got prescribed Prozac 5ml a day and it didn't work for about 6 month and had really bad side effects like id fall asleep everywhere and anywhere from the sofa to on the bus home from school ! And even in class but now I'm so much better they really do work

Clara66 Sun 13-Dec-15 18:06:14

Fluoxetine no good for my dd - it made her faint but she's prone to that anyway. Sertraline has been a lifesaver. As someone else said, slight weight gain but apart from that no issues.

GladiatorsInSuits Sun 13-Dec-15 18:09:10

St Johns Wart interferes with the contraceptive pill - so please be careful!

I was depressed at 16, started anti d's at 20 and had to be on them a lot longer because I hadn't started sooner - I really wish Id had them in my teens. Fluoxetine can cause suicidal thoughts though, so watch that one. flowers

Peebles1 Sun 13-Dec-15 20:13:57

Good advice from everyone, thank you all. DD feels loads better today - hardly any side effects left. Well enough to go back to college tomorrow. obviously it's too early for them to be lifting her mood, but she's happy she's got through the first few days and is managing to stay on them. flowers

3catsandcounting Mon 14-Dec-15 10:00:45

Oh, that's good to hear Peebles; my DD was fortunate enough not to have any side-effects at all, but had horrendous ones on the antibiotics she started on this week for a skin rash! Luck of the draw I guess .

Not long to go before she breaks up and gets a proper rest over the holidays - good luck. thanksthanks

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now